Welcome, Guest. Please Login
YaBB - Yet another Bulletin Board
  News:
  HomeHelpSearchLogin  
 
Pages: 1
Send Topic Print
stomach lurches, palpatations, and feeling unwell (Read 8232 times)
Justsue
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 5

stomach lurches, palpatations, and feeling unwell
Mar 22nd, 2011, 10:54am
 
Hello everyone...

In December I had a bout of vomiting which had a lot of acid, afterwards I had a continual feeling of my stomach feeling anxious like butterflies. I then started to go off my food the anxious feeling seemed to get worse. Palpations started to accompany this my G.P just said I had a nervous stomach. A week ago when I tried to sleep I would get a jolt in my stomach and palapations and a rush of something travelling up my body just as I was drifting off...this has been a nightmare I slept upright in chair and only getting a couple of hours interupted sleep. I timed them and they would come every 15 mins or so all through the night. As I was so exausted my Dr put me on some sleeping tabs and have had a good nights sleep. I have a strange feeling in my stomach all the time but at night these lurches seem to come and the palpations are awful.. I went to the hospital and they say its not cardiac and gave me some tabs to cut acid reflux. I seem to be ok if I have a sleeping tablet for the whole of the next day but if I leave the tablet off it comes back... I feel generally wacked and am struggling to eat, needless to say I am off work...I was wondering about the vagus nerve.. anyone got any ideas?
Back to top
 
 
  IP Logged
RLR
YaBB Administrator
*****
Offline

Retired Physician

Posts: 2057

Gender: male
Re: stomach lurches, palpatations, and feeling unwell
Reply #1 - Mar 22nd, 2011, 5:19pm
 
Okay, welcome to the forum. I've read your complaint.

Indeed the palpitations do not originate from the heart at all, but rather through vagus nerve stimulation as a consequence of the GI disturbance you are experiencing.

I'd inquire at this point what specific drug your doctor has prescribed in order to "cut acid reflux." Please tell me the name of the drug and the dose being prescribed. Also please provide me with a general history of your GI difficulty and whether the vomiting event was the onset.

Poor quality sleep can exacerbate hyperacidity in the stomach, as well as produce a phenomenon known as hypnogogic reaction, which is essentially a sudden lurching or startle sensation as one drifts off to sleep. The events can either entail mere sudden awakening or also include hypnic jerks, or the sudden flailing of an arm or leg. The events which awaken you during sleep are known as night terrors, which are basically an anxiety threshold event that results in being startled to the waking state.

Depending upon the drug being taken for acid reflux, if symptoms persist longer than another two weeks, then it's advisable to seek referral to a gastroenterologist for more definitive testing and treatment. It's important to realize that the vagus nerve innervates the GI tract as the pneumogastric nerve, so any significant GI disturbance is capable of producing inappropriate stimulation of the vagus nerve that results in benign palpitation events.

It's also critical for you to completely understand that this kind of cardiac disturbance is entirely incapable of causing your heart to stop, or otherwise damage the heart in any manner whatsoever. While the sensations are understandably unnerving, they place you at no risk of a cardiac event regardless of how "terrible" they become. It's sort of the equivalent of a muscle twitch elsewhere in the body, so be reminded that the heart is as much a muscle as it is an organ.

You're going to be just fine. No need to be frightened that something terrible is going to happen. I was a physician and specialist for more than 40 years and in all that time, I never once even heard of a person subcumbing to benign palpitations in any manner at all. Never.

Feel free to visit and talk with other members here, many of which share your symptoms. You'll find that you're far from being alone in your predicament and you'll also see that no one here has ever encountered a heart problem or even risk to their health as a result of the presence of benign palpitations.

Best regards,

Rutheford Rane, MD (ret.)
Back to top
 
 

Best Regards and Good Health
  IP Logged
Justsue
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 5

Re: stomach lurches, palpatations, and feeling unwell
Reply #2 - Mar 23rd, 2011, 3:05am
 
Hi there, may I firstly thank you for your prompt response.
My Dr has put me on omeprazole 20mg to be taken in a morning and has now asked me to use gaviscon too. I am taking a magnesium supplement of 300mg and a B complex suppliment. I am also on clopidagrel and asprin for a previous heart attack and statins also a betablocker and blood pressure lowering drug.
last night I had sleeping tablet and still only manged 3 hours sleep. I woke up with my arms tingling palpatations and the stomach lurching. Is there anything I can do to help this situation as it really is getting me down now, should I lay in a certain position? should I rest in the day or try and be more active? I dont eat after 6pm in the evening and I make sure its something not too heavy. I am struggling to eat and have recently lost a lot of weight. when these episodes occure at night they feel like an electricity rush through my body and I am left exausted. I only have  another week left on the sick and then I have to go back to work. My Dr seems to think that its all acid reflux and that omeprazole and gaviscon will do the trick ive been taking it now for 5 days, there is a little improvement. what do you think?
Back to top
 
 
  IP Logged
Justsue
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 5

Re: stomach lurches, palpatations, and feeling unwell
Reply #3 - Mar 23rd, 2011, 3:09am
 
sorry forgot to ask how long it takes for the omeprazole to work...

Many thanks for your kindness..

P.S I am from the U.K so not sure if will know this drug.
Back to top
 
 
  IP Logged
RLR
YaBB Administrator
*****
Offline

Retired Physician

Posts: 2057

Gender: male
Re: stomach lurches, palpatations, and feeling unwell
Reply #4 - Mar 23rd, 2011, 4:52pm
 
Okay, first of all we have a serious and direct contraindication in prescribing Omeprazole while under treatment with clopidagrel. Drugs like Omeprazole, in the class known as proton pump inhibitors, directly interfere with the blood-thinning action of drugs like Plavix. This is especially important in patients with previous by-pass surgery or history of heart attack where Plavix/aspirin therapy is being used to prevent clot formation.

Due to the nature of the forum, I am unable to provide you with direct medical advice but my suggestion is to contact your physician immediately to bring this topic to their attention and whether the drug combination should be continued in light of your medical history.

With respect to your GI complaints, I would also suggest that you seek referral to a gastroenterologist in order to actually identify the underlying cause for your difficulty rather than simply treat the problem symptomatically. While the underlying cause in most all instances is not severe at all, the continuation of the problem can produce chronic irritation of the lining of the stomach and make you feel quite ill and lethargic from a general standpoint.

The terminal insommia events are called night terrors and they are the consequence of a nocturnal panic attack. You're obviously under significant stress and anxiety and this sort of pattern is very common in such patients. If you are also experiencing gastric reflux during sleep, then it can easily interrupt normal sleep architecture.

Again, the first order of business is to confront your prescribing physician regarding the use of Omeprazole while under Plavix therapy in light of your medical history. Once that issue has been addressed, a referral to gastroenterology should be undertaken and once cause has been determined and treatment rendered. If your GI disturbances are under good management and you are able to sleep better with use of a sleep hypnotic when needed, then you might well see some dramatic improvement in both instances.

Best regards and Good Health


Back to top
 
 

Best Regards and Good Health
  IP Logged
Justsue
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 5

Re: stomach lurches, palpatations, and feeling unwell
Reply #5 - Mar 24th, 2011, 12:58am
 
I had heard that omeprazole shouldnt be used with asprin/clopidogrel and spoke to both my Dr and the hospital and they both said that the latest research showed that it was now ok to use, so I started to take it. This is very worrying, here in england it sometimes takes up to 3 weeks before you can get an appointment with a Dr to sort anything out.
Back to top
 
 
  IP Logged
Sandiebro
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 13

Re: stomach lurches, palpatations, and feeling unwell
Reply #6 - Mar 24th, 2011, 2:54am
 
JustSue

I too am in the UK.  With regard to getting GP appointment can you arrange for the doctor to telephone you?  At my surgery this can be done if you phone in a request in the morning.  A GP will phone back during the afternoon.

Back to top
 
 
  IP Logged
Justsue
Forum Newbies
*
Offline

I Love YaBB 2!

Posts: 5

Re: stomach lurches, palpatations, and feeling unwell
Reply #7 - Mar 24th, 2011, 5:28am
 
Hi Sandibro..

Thanks for your input I actually rang the Drs this morning and insisted on seeing a Dr, I have just returned. She is referring me to the gastro people she thinks I could possibly have a hernia.. think its a process of elimination really oh well fingers crossed!
Back to top
 
 
  IP Logged
Pages: 1
Send Topic Print